Ohio, 2023

Damaging Wind in Ohio, April 16, 2023

April 16, 2023 · NWS ILN · 1 event in 1 county or zone

Scattered showers and thunderstorms developed along a cold front moving through the Ohio Valley during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered showers and thunderstorms developed along a cold front moving through the Ohio Valley during the early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 16, 8:46 AM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Apr 16, 8:46 AM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
946 AM EDT Sun Apr 16 2023

.SYNOPSIS...
A cold front will move east across the region today, bringing
showers and a chance of thunderstorms. A chance for showers
will continue into Monday as a much colder airmass settles into
the Ohio Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mostly clear skies this morning will quickly be replaced by
widespread cloud cover and a linear structure of SHRA, which
will be near the IN/OH state line by 15z. The primary limiting
factor for severe potential, at least through the morning hours
for areas near/W of I-75, will be lack of LL
instby/destabilization. While the sunshine has allowed for temps
to bump up quickly thus far this morning, the sfc DPs are a bit
lower in these areas. Still expect the best destabilization to
occur from NE KY through central OH by early afternoon where the
clouds and pcpn will take longer to reach. The activity will be
focused immediately along the quickly-advancing frontal boundary,
so expect any strong/storm threat to end in central OH and NE
KY by about 4 PM or so as cooler air rapidly filters in from the
W through the remainder of the near term period.

The overall severe threat today, even in central OH where
relative probabilities are highest, should remain somewhat
limited, despite the robust deep-layer shear profile and sharp
trof/forcing. There is quite a bit of angular overlap between
the focus for ascent/convergence and the LL bulk shear vector,
suggesting that the convectively-driven strong wind potential
may be somewhat limited as a whole (except in WNW-ESE convective
segments). Will maintain HWO severe mention as is for now, with
adjustments likely as we progress into the afternoon.

In the developing CAA past mid afternoon, winds will become
gusty to around 35 mph. Temperatures will also begin to drop
off from the W behind the front, leading to non diurnal highs
today as temps should drop ~10-15 degrees immediately behind
the front.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Surface low pressure will shift slowly east across the Great
Lakes tonight into Monday with a fairly tight pressure gradient
remaining across our area. In continued cyclonic low level flow
and CAA, expect isolated to scattered shower activity to work
back in from the northwest later tonight and then continue
through much of the day on Monday, with the highest pops across
our northern areas. Windy conditions will continue through the
day on Monday with some gusts to around 40 mph possible during
the day on Monday. Thermal fields across the northwest may allow
for at least some snow to mix in with the rain at times,
especially across our northwestern areas late tonight into
Monday morning. Temperatures on Monday will be well below
normal with daytime highs ranging from the mid 40s north to the
lower 50s south.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
The strongest winds will begin to subside Monday night as the
pressure gradient begins to loosen. Cannot completely rule out a
lingering shower near central OH early Monday night, but most of the
forcing from the upper low will have pushed eastward at this point,
limiting PoPs across the CWA.

H5 ridging will gradually build in throughout the day Tuesday, with
surface high pressure keeping conditions dry. We will begin to
observe a rebound in surface temps, with highs ranging in the middle
50s to middle 60s. A warming trend continues into Wednesday and
Thursday, with southwesterly flow becoming more amplified those
days. High temperatures breaching 80 degrees may occur as early as
Wednesday for our northern KY counties, with higher confidence in
this occurring Thursday.

There will be an increase in clouds Thursday as a warm front lifts
through the region. There could be some showers that develop in the
warm sector of the low pressure, but coverage remains lower during
the daytime on Thursday. Sometime between Thursday night and Friday,
a larger complex of showers and perhaps a few thunderstorms will
move into our fa ahead of a surface cold front. It does appear that
clouds and rain chances will linger into the start of the weekend as
an upper level trough continues to pivot over the Ohio Valley
region.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
A cold front will move quickly east across the region later this
morning through mid afternoon. Ahead of this, an axis of
showers and embedded thunderstorms will develop. Will try and
time this through the TAF sites from west to east with a couple
hour period of a tempo 5SM -shra. Will also allow for a VCTS at
KCMH/KLCK for a few hours this afternoon, where the instability
should be a little better. However, it will be tough to rule
out a thunderstorm at the remaining TAF sites too.

As the front moves through, winds will swing around to the
southwest to west and become gusty with gusts to around 30 knots
possible through this afternoon. Cigs will also drop down into
MVFR category with MVFR cigs then persisting into tonight for
much of the area. Some spotty post frontal showers will be
possible into this evening, with a better chance for showers
spreading in from the northwest later tonight. Gusty southwest
to west winds of 25 to 30 knots will continue tonight into
Monday.

.OUTLOOK...MVFR conditions possible Sunday night through
Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...KC/JGL
SHORT TERM...JGL
LONG TERM...Clark
AVIATION...JGL
Hazardous weather outlook, Apr 16, 2:59 AM EST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
359 AM EDT Sun Apr 16 2023

OHZ026-035-043>046-052>056-063>065-074-171000-
Hardin-Auglaize-Shelby-Logan-Union OH-Delaware-Champaign-Clark-
Madison-Franklin OH-Licking-Fayette OH-Pickaway-Fairfield-Hocking-
359 AM EDT Sun Apr 16 2023

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms will be possible this afternoon.
The primary severe threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Patchy frost will be possible late Tuesday night into Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ034-042-051-060-061-070-
071-077>079-171000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Mercer-Darke-Miami-Preble-
Montgomery-Butler-Warren-Hamilton-Clermont-Brown-
359 AM EDT Sun Apr 16 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ100-OHZ062-072-073-080>082-088-171000-
Lewis-Greene-Clinton-Ross-Highland-Adams-Pike-Scioto-
359 AM EDT Sun Apr 16 2023

This Hazardous Weather Outlook is for Northeast Kentucky, South
Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms will be possible this afternoon.
The primary severe threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 16, 12:07 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
107 PM EDT SUN APR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     TSTM WND GST     KI69 CLERMONT CO APT    39.08N 84.21W
04/16/2023  M46 MPH          CLERMONT           OH   AWOS

&&

KC
Local storm report, Apr 16, 12:25 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
125 PM EDT SUN APR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     KFGX FLEMING-MASON APT  38.54N 83.74W
04/16/2023  M47 MPH          MASON              KY   AWOS

&&

KC
Special weather statement, Apr 16, 12:28 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
128 PM EDT Sun Apr 16 2023

KYZ100-OHZ062-063-072-073-079>082-088-161800-
Lewis KY-Pike OH-Highland OH-Scioto OH-Adams OH-Brown OH-Ross OH-
Fayette OH-Clinton OH-Greene OH-
128 PM EDT Sun Apr 16 2023

...SHOWERS WILL IMPACT PORTIONS OF LEWIS, EAST CENTRAL BROWN, ADAMS,
FAYETTE, EASTERN CLINTON, WESTERN PIKE, SOUTHEASTERN GREENE,
HIGHLAND, WESTERN SCIOTO AND SOUTHWESTERN ROSS COUNTIES THROUGH 200
PM EDT...

At 127 PM EDT, showers were located along a line extending from near
Jamestown to near Rome, moving east at 60 mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Washington Court House, Wilmington, Hillsboro, Greenfield, West
Union, Sabina, Manchester, Peebles, Vanceburg, Lynchburg, Leesburg,
New Vienna, Jeffersonville, Winchester, Marshall, Seaman, Bainbridge,
Camp Dix, Highland Holiday and Head of Grassy.

This includes I-71 in Ohio between mile markers 50 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3833 8336 3834 8336 3840 8341 3838 8345
      3840 8348 3841 8352 3956 8389 3971 8346
      3971 8345 3868 8307 3859 8308 3854 8312
      3854 8314 3849 8319 3847 8319 3843 8324
      3834 8323 3832 8328 3833 8332 3832 8333
TIME...MOT...LOC 1727Z 257DEG 51KT 3957 8376 3868 8344

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Coniglio
Special weather statement, Apr 16, 12:30 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
130 PM EDT Sun Apr 16 2023

OHZ044-045-052>054-062-063-161800-
Champaign OH-Logan OH-Fayette OH-Madison OH-Union OH-Clark OH-
Greene OH-
130 PM EDT Sun Apr 16 2023

...SHOWERS WILL IMPACT PORTIONS OF CHAMPAIGN AND SOUTHEASTERN LOGAN
COUNTIES IN WEST CENTRAL OHIO, NORTHWESTERN FAYETTE COUNTY IN CENTRAL
OHIO, CLARK AND EASTERN GREENE COUNTIES IN WEST CENTRAL OHIO, MADISON
AND SOUTHWESTERN UNION COUNTIES IN CENTRAL OHIO THROUGH 200 PM EDT...

At 130 PM EDT, showers were located along a line extending from near
St. Paris to near Springfield to near Jamestown, moving northeast at
45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springfield, Marysville, Urbana, London, West Jefferson, Cedarville,
St. Paris, Jamestown, West Liberty, South Charleston, Mechanicsburg,
North Lewisburg, West Mansfield, Choctaw Lake, Harmony, Lisbon,
Brighton, Milford Center, Lafayette and South Vienna.

This includes the following Interstates...
 I-70 in Ohio between mile markers 54 and 81.
 I-71 in Ohio between mile markers 78 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4043 8349 4010 8334 3975 8330 3960 8377
      3990 8383 4019 8398
TIME...MOT...LOC 1730Z 244DEG 39KT 4017 8386 3994 8374 3963 8368

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 16, 12:48 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
148 PM EDT Sun Apr 16 2023

KYZ100-OHZ054-063-064-073-080>082-088-161815-
Lewis KY-Pike OH-Highland OH-Scioto OH-Adams OH-Ross OH-Fayette OH-
Madison OH-Pickaway OH-
148 PM EDT Sun Apr 16 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN LEWIS,
NORTHEASTERN ADAMS, FAYETTE, PICKAWAY, PIKE, NORTHEASTERN HIGHLAND,
SCIOTO, SOUTHERN MADISON AND ROSS COUNTIES THROUGH 215 PM EDT...

At 148 PM EDT, strong thunderstorms were located along a line
extending from 6 miles northeast of Jamestown to 8 miles southeast of
Peebles, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Chillicothe, Portsmouth, Washington Court House, Circleville,
Greenfield, Wheelersburg, Waverly, Ashville, New Boston, Piketon,
Mount Sterling, South Bloomfield, Jeffersonville, Kingston,
Williamsport, Bloomingburg, South Webster, Bainbridge, New Holland
and Lucasville.

This includes I-71 in Ohio between mile markers 68 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3934 8345 3977 8362 3985 8325 3981 8324
      3979 8283 3956 8284 3954 8273 3895 8281
      3894 8275 3885 8276 3885 8265 3875 8267
      3870 8288 3871 8287 3872 8287 3876 8290
      3873 8303 3859 8307 3848 8319
TIME...MOT...LOC 1748Z 235DEG 40KT 3972 8366 3884 8332

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Coniglio
Local storm report, Apr 16, 12:49 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
149 PM EDT SUN APR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND GST     KI23 WASHINGTON CH APT  39.57N 83.42W
04/16/2023  M46 MPH          FAYETTE            OH   AWOS

&&

KC

The radar

The Cincinnati radar (KILN), 21 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
April 16, 12:50 PM EST to 12:52 PM EST
Where
Clinton County, 3.2 mi E of Sabina
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
39.480, -83.590

A house had minor siding damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081633.